Unexplained Bruising

Has anybody noticed any bruising that couldn't be explained? I've noticed in the past month 3 large bruises, two on my upper legs (one each leg) and once on my forearm. No reason for these bruises, one day they are not there, the next day they are. Don't know if it is related or not. Does anybody else know???

Report post

17 replies. Join the discussion

The first question that comes to mind is what medications are you on now or have you been on in the past for sarcoidosis? I would guess, based on what you've shared, that the most common cause would be a medication effect - but I wouldn't say that its 100%.

Report post

My experience bears out what the previous reply said about the meds. Since I've been on various doses of prednisone since 2002, I've been bruising very easily, even clusters of small bruises on a leg and large ones on the arms. But they come and go. I didn't know what had caused them. My pulmonologist said that prednisone was probably responsible, since it thins the skin and makes it more susceptible to bruising.

Report post

I agree with both Pardox and annieg about the medicine causing the bruises. I woke one morning to see a cluster of bruises on my left arm. I called the pulm but didn't get any answer. So I called my doc and he said that it was bruising caused from the predinsone. No matter what I think that you should seek medical treatment for this as it could be from something else. I hope that you do find out what the underlieing problem is.

Nikki

Report post

I'm with you on this one-- I swear every week there are more bruises on me.. on my legs and arms.. I never knew where they came from I just thought I was being extra clumsy with out realizing it! haha I'm glad to know there may be another reason..I was getting a little worried that I didn't even notice bumping into things hard enough to make a bruise!

xoxo

Report post

I have had bruises just appear from no where on my arms and legs for the past 5 or 6 years and I knew I hadn't bumped myself. I am new to sarcoid and didn't realize there could be a connection. Thanks for asking.

Report post

More than likely...medications. I've experienced that also. I'm on Pred and Cellcept.

Report post

Hi
I have had bruising also. First I had it before I was diagnosed I was anemic then when I take prednisone I also have bruising then when I am off I don't seem to bruise. When I have a the start of a flare up I start in again I can put my arms around the back of a chair for 2 seconds while sitting and the next day I am buised it comes on fast.

Report post

Hi everyone
It does appear to be a common problem when taking pred. I had a bruise on my hand which I had no recollection of last week which took a full week to go, but was not painful to touch. This goes along with the theory of pred thinning the skin, but as Im only on a maintenance dose of 5mg I was wondering what dose people are on who have suffered bruising and whether its down to the actual dose, or how long you have been on the drug. Ive been on it for 3 years and for the past year, apart from the odd chest infection where Ive had to increase to 30mg for a short while, have been taking between 3 and 5mg, finding 5mg seems to stop the coughing.

Report post

I too have this problem of bruising easy especially on my legs. Prednisone also causes thin skin. People on moderate to high doses of prednisone often notice that they bruise easily, even with only slight trauma.

Report post

Since brusing like this is not the norm for me, I assumed it probably had something to do with the sarcoid. The only med I'm on is Advair though. These bruises are fairly large but don't last long. Just noticed another one this morning. I see the doc on the 12th. She doesn't seem too up on sarcoid but I'll ask her about it then anyway.

Report post

Although advair contains an inhaled steroid and not as prone to cause this type of problem then systemic steroids I have heard of people on long term inhalers developing this symptom. Never looked deeper to see how common it is or if there's a length of time before it is seen.
Just a little anecdotal observation.

Report post

Hi,

First let me say that i am not on prednisone but since March i have been bruising without explanation as well. I do have a blood disease as well but that seems to be in remission. I would get your doctor to check you platelet level as this could be one reason you are bruising easily. Good luck and let us know if you find out the reason.

Susan

Report post

I was on 40-60mg Of pred. It got to the point if i bump something,i get the bruse . if i hit the same spot again,it tears the skin off. bandaids pull the skin,tape they use for the infusion,tears the skin. They have to use a special bandage on me. I think is called coretex. they use it on dogs,and cats.

Report post

well I guess I'm not alone on Unexplained Bruising

Report post

I had unbelievable black bruising on MTX. These bruises began as a burning sensation under the skin. They later turned black as night and took about 6 weeks to fade. I eventually chucked the MTX down the toilet as it made my life misery especially combined with Gabapentin or Lyrica. Pred causes extra bruising. On legs and arms if bruises don't go away they could be EN. I started getting these lumpy bruises on the back of both my hands, for no apparent reason. They coincided with a significant sarc flare. My GP believed they were EN but the specialist didn't. I Googled it and you can get EN on the backs of the hands. They took a while to fade, but were also lumpy.

Pris

Report post

Get you platlet count checked? Maybe an acute form of ITP. Just throwing our some ideas.

Report post

Somethig as basic as ibuprophen and/ or aspirin for pain can contribute, too!

God bless us every one.
Mary

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders